Tennessee, 2008

Damaging Winds in Tennessee, January 29 to 30, 2008

January 29 to 30, 2008 · NWS MRX · 19 events in 15 counties and zones

Fast moving line of severe convection coincident with very strong cold front passed across the mid south and entered the MRX warning area late in the evening resulting in widespread wind damage across Southwest Virginia, East Tennessee, and Southwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Fast moving line of severe convection coincident with very strong cold front passed across the mid south and entered the MRX warning area late in the evening resulting in widespread wind damage across Southwest Virginia, East Tennessee, and Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 29, 6:18 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jan 29, 6:18 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EST TUE JAN 29 2008

.DISCUSSION...QUICK UPDATE TO FORECAST GRIDS AND PRODUCTS AS WINDS
ARE ALREADY GUSTING TO 64 KNOTS AT COVE MOUNTAIN (SEVIER COUNTY)
JUST OVER 4000 FEET. MRX VAD WIND PROFILE SHOWING LOW LEVEL JET
REACHING 50 KNOTS WITH UPSTREAM WIND PROFILES INDICATING A 60 TO 65
KNOT LOW LEVEL JET. SHOWERS TO COME THROUGH EARLY WOULD NOT APPEAR
TO BE ORGANIZED ENOUGH TO TRANSPORT DAMAGING WINDS TO THE SURFACE.
HOWEVER...MUCH STRONGER CONVECTION FIRING IN A NARROW LINE ALONG
THE COLD FRONT BETWEEN MEM AND BNA HAS A MUCH GREATER POTENTIAL TO
DO SO.

UPDATED NPWMRX PRODUCT AND ISSUED ALREADY WITH HIGH WIND WARNING
AND STRONGER WORDING. UPDATED ZFPMRX AND WEB PRODUCTS TO FOLLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN            33  47  28  52  38 / 100   0   0  50  90
KNOXVILLE MCGHEE TYSON AIRPORT, TN 33  44  24  51  36 / 100   0   0  40  80
OAK RIDGE, TN                      33  44  24  52  36 / 100   0   0  40  80
TRI CITIES AIRPORT, TN             32  39  20  49  35 / 100  10   0  20  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

     WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

TG
Hazardous weather outlook, Jan 29, 3:29 AM CST, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EST TUE JAN 29 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
429 AM EST TUE JAN 29 2008 /329 AM CST TUE JAN 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE WEST TODAY...AND WILL PUSH
THROUGH THE AREA EARLY TONIGHT. WINDS WILL INCREASE THIS AFTERNOON
AND WILL BE STRONG AND GUSTY TONIGHT...WITH WIND GUSTS TO 40 MPH
POSSIBLE OVER THE VALLEY...AND GUSTS UP TO 50 MPH POSSIBLE OVER THE
HIGHER TERRAIN. IN ADDITION TO THE GUSTY WINDS...THUNDERSTORMS
WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY TONIGHT...AND SOME
OF THESE THUNDERSTORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE
THE PRIMARY THREAT...ALTHOUGH LARGE HAIL OR AN ISOLATED TORNADO
ALSO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS
EVENING.

The radar

The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bledsoe

When
January 29, 9:15 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.610, -85.200

Numerous trees were reported down in Pikeville. Also, doors were blown off of buildings in the area.

Thunderstorm Wind, Morgan

When
January 29, 10:25 PM EST
Where
Morgan County, 0.56 mi E of Wartburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -84.590

Numerous trees were reported down across the county.

Thunderstorm Wind, Campbell

When
January 29, 10:36 PM EST
Where
Campbell County, 0.56 mi W of Elk Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.480, -84.240

Trees were reported down at 6218 South Route 297 in Pioneer.

Thunderstorm Wind, Morgan

When
January 29, 10:45 PM EST
Where
Morgan County, 0.56 mi E of Wartburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -84.590

Several trees were reported down across the county.

Thunderstorm Wind, Morgan

When
January 29, 10:45 PM EST to 10:55 PM EST
Where
Morgan County, 0.56 mi E of Wartburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -84.590

Several trees were reported down across the county.

Thunderstorm Wind, Roane

When
January 29, 10:45 PM EST to 10:55 PM EST
Where
Roane County, Rockwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -84.680

From 1045 to 1055 pm, Trees were reported down county across the county between 1045 and 1055 pm est.

Thunderstorm Wind, Hamilton

When
January 29, 10:51 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -85.260

Trees and power lines were reported down county wide.

Thunderstorm Wind, Roane

When
January 29, 11:00 PM EST
Where
Roane County, 3.43 mi ENE of Dyllis
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.980, -84.310

Numerous trees were reported down across the eastern third of the county.

Thunderstorm Wind, Anderson

When
January 29, 11:05 PM EST
Where
Anderson County, 2.67 mi SW of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.990, -84.300

Numerous trees were reported down in Marlow.

Thunderstorm Wind, Claiborne

When
January 29, 11:05 PM EST
Where
Claiborne County, Clairfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.550, -83.950

Several trees were reported down in the Clairfield area.

Thunderstorm Wind, McMinn

When
January 29, 11:15 PM EST
Where
McMinn County, 1.32 mi ESE of Niota
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.510, -84.550

Numerous trees were reported down across the county.

Thunderstorm Wind, Monroe

When
January 29, 11:20 PM EST
Where
Monroe County, Sweetwater
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.600, -84.470

Numerous trees and power lines down county wide.

Thunderstorm Wind, Grainger

When
January 29, 11:45 PM EST
Where
Grainger County, 0.89 mi SE of Blaine
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.140, -83.690

One tree was reported down in Blaine.

Thunderstorm Wind, Hancock

When
January 29, 11:45 PM EST
Where
Hancock County, 1.11 mi E of Big Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
36.500, -83.330

One tree was reported down on Lone Road seven miles west southwest of Sneedville.

Thunderstorm Wind, Jefferson

When
January 29, 11:45 PM EST to January 30, 12:00 AM EST
Where
Jefferson County, New Market
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -83.550

Between 1145 pm and 1200 am, more than 50 trees were reported down. Also, numerous power lines were downed across the county.

Thunderstorm Wind, Grainger

When
January 30, 12:00 AM EST
Where
Grainger County, 0.69 mi N of Bean Station
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.340, -83.280

One tree was reported down in Bean Station.

Thunderstorm Wind, Hamblen

When
January 30, 12:00 AM EST
Where
Hamblen County, 1.49 mi SSE of Morristown Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.160, -83.360

A 40 foot tall tree was reported down across Alpha Valley Home Road near Nelson School Road.

Thunderstorm Wind, Cocke

When
January 30, 12:15 AM EST to 12:25 AM EST
Where
Cocke County, 0.89 mi SW of Northport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.960, -83.190

Between 1215 and 1225 am, numerous trees were reported down county wide. Roof and porch damage also was reported.

Thunderstorm Wind, Carter

When
January 30, 1:05 AM EST to 1:10 AM EST
Where
Carter County, Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.280, -82.170

Between 105 and 110 am, numerous trees were reported down county wide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67978, 67980, 67982, 67983, 67984, 67985, 67987, 67989, 67995, 68008, 68010, 68013, 68016, 68018, 68020, 68021, 68022, 68023, 68024.